Minnesota, 2014

Hail in Minnesota, September 2, 2014

September 2, 2014 · NWS FGF · 2 events in 1 county or zone

Daytime heating combined with an upper level disturbance to fuel a few late afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Daytime heating combined with an upper level disturbance to fuel a few late afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 2, 2:12 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 2, 2:12 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
312 PM CDT TUE SEP 2 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 310 PM CDT TUE SEP 2 2014

FORECAST CHALLENGES CONCERN RAIN CHANCES AND TEMPERATURES. MODELS
IN GOOD AGREEMENT AND WILL USE BLEND.

FOR TONIGHT SHORTWAVE AND ASSOCIATED SURFACE BOUNDARY WILL
CONTINUE TO CROSS REGION. SHEAR A BIT STRONGER WITH SIMILAR
CONVECTIVE PARAMETERS TO YESTERDAY ALTHOUGH COVERAGE MUCH MORE
SPOTTY AT THIS POINT. AGAIN CANNOT RULE OUT AN ISOLATED STRONG
STORM INTO EARLY EVENING. DID VERY LITTLE TAMPERING WITH POPS
AS MOST CONVECTION THIS EVENING WILL BE OVER THE NE HALF OF THE FA
AND AGAIN SHOULD DIMINISH WITH LOSS OF HEATING. WITH MODEST WARM
ADVECTION OVERNIGHT TEMPERATURES SHOULD NOT BE AS COOL.

MORE SIGNIFICANT SHORTWAVE CURRENTLY MOVING INTO THE PAC NW WILL
CROSS THE NORTHERN ROCKIES REACHING THE NORTHERN HIGH PLAINS BY
WED EVENING. ASSOCIATED HEIGHT FALLS WILL HELP ORGANIZE SURFACE
LOW OVER THE NORTHERN HIGH PLAINS WITH E-W BOUNDARY THROUGH SOUTH
DAKOTA INTO SOUTHERN MN. 30KT SOUTHERLY LOW LEVEL JET WILL ADVECT
DEEP MOISTURE NORTHWARD WITH PRECIPITABLE H2O VALUES INCREASING
TO OVER 1.5 INCHES BY AFTERNOON. WITH MINIMAL CIN AND CONVECTIVE
TEMPERATURES IN THE 70S CONVECTION SHOULD INITIATE VCNTY BOUNDARY
DURING THE AFTERNOON LIFTING NNE. CONVECTIVE PARAMETERS SUFFICIENT
FOR SOME SEVERE STORMS POSSIBLE. THERE WILL LIKELY BE CLOUD COVER
HOWEVER TEMPERATURES SHOULD BE ABLE TO RECOVER CLOSE TO AVERAGE.

CONVECTION WILL CONTINUE TO LIFT NE WEDNESDAY NIGHT WITH BEST
CHANCES FROM FAR SE ND INTO WEST CENTRAL MN. ANOTHER RAIN AREA TO
WATCH WILL BE ALONG NORTHWARD EXTENDING BOUNDARY FROM E SD SURFACE
LOW TO SECONDARY LOW OVER S MB. BASED ON LOW POSITION FAVORED RAIN
AREA WILL BE ALONG INTERNATIONAL BORDER WITH MORE SPOTTY PCPN
SOUTHWARD.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 310 PM CDT TUE SEP 2 2014

LOW PRESSURE WILL PROPAGATE EAST THURSDAY WITH POSSIBLE DRY
SLOTTING THROUGH ALL BUT THE FAR NORTH. WITH WRAP AROUND COLD
ADVECTION ACROSS THE NORTH COULD SEE A FAIRLY RESPECTABLE THERMAL
GRADIENT FROM NW-SE ACROSS THE FA. WILL LIKELY BE BREEZY/WINDY
FROM VALLEY WEST DURING THE DAY.

ANY LINGERING RAIN WILL END ACROSS THE INTERNATIONAL BORDER AREA
THURSDAY NIGHT AS HIGH PRESSURE BUILDS IN.

FRIDAY WILL BE DRY WITH SUB AVERAGE TEMPERATURES.

A NORTHWEST FLOW PATTERN ALOFT...VOID OF ANY APPRECIABLE MOISTURE
TRANSPORT INTO THE AREA...WILL KEEP A DRY AND COOL AIR MASS IN PLACE
THROUGH THE UPCOMING WEEKEND. OVERNIGHT LOWS BOTH FRI AND SAT NIGHT
COULD POTENTIALLY DROP INTO THE 40S...LIMITING DAY TIME HIGHS TO
AROUND THE 70 MARK. THE UPPER AIR PATTERN BECOMES ZONAL SUNDAY AND
TURNS TO THE SOUTHWEST SUNDAY NIGHT...WITH LEE SIDE LOW PRESSURE
MOVING INTO THE PLAINS ON MONDAY. THIS WILL OPEN UP THE GULF FOR
SOME MOISTURE TRANSPORT INTO THE AREA AND GIVE THE AREA ITS NEXT
ROUND OF THUNDERSTORMS EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1239 PM CDT TUE SEP 2 2014

VFR CONDS ARE EXPECTED TODAY...HOWEVER SCATTERED SHOWERS OVER THE
CENTRAL AND NORTHERN VALLEY WILL MOVE INTO MN EARLY THIS AFTN AND
COULD BRING SOME RAIN TO BJI/TVF AREAS. FAR WILL BE SCT-BKN THROUGH
THE MID AFTERNOON AS SOME VFR CIGS TO THE NORTH COULD SINK INTO
THEIR AERODROME. LIGHT SOUTHWESTERLY WINDS EXPECTED AT MOST
LOCATIONS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...SPEICHER
Hazardous weather outlook, Sep 2, 5:45 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
645 AM CDT TUE SEP 2 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
645 AM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY
AFTER NOON. SMALL HAIL WILL BE POSSIBLE...BUT THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS VERY LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG STORM SYSTEM IS FORECAST TO DEVELOP IN THE WESTERN HIGH
PLAINS WEDNESDAY AND MOVE INTO THE RED RIVER VALLEY WEDNESDAY
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST AS THE
LOW MOVES ALONG THE DAKOTAS BORDER. STRONG TO SEVERE STORMS ARE
POSSIBLE LATE WEDNESDAY IN PORTIONS OF THE MINNESOTA LAKES
COUNTRY. AS THE LOW MOVES EAST OF THE REGION ON THURSDAY NORTHWEST
WINDS MAY GUST TO 35 MPH BY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

088

In the hours before

Special weather statement, Sep 2, 3:56 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
456 PM CDT TUE SEP 2 2014

MNZ004-005-022300-
KITTSON MN-ROSEAU MN-
456 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROSEAU AND EASTERN
KITTSON COUNTIES UNTIL 600 PM CDT...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 19 MILES NORTHWEST OF GREENBUSH...OR 34 MILES WEST OF
ROSEAU...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
HAUG AND LEO AROUND 520 PM CDT.
GREENBUSH AROUND 525 PM CDT.
BADGER AROUND 535 PM CDT.
ROSS AROUND 540 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4896 9553 4859 9566 4864 9690 4898 9643
TIME...MOT...LOC 2156Z 284DEG 27KT 4887 9648

RIDDLE
Special weather statement, Sep 2, 4:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT TUE SEP 2 2014

MNZ005-008-030000-
EAST MARSHALL MN-ROSEAU MN-
559 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL AND SOUTHERN
ROSEAU COUNTIES UNTIL 700 PM CDT...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 12 MILES SOUTH OF GREENBUSH...OR 29 MILES NORTH OF THIEF
RIVER FALLS...MOVING TO THE SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
MIDDLE RIVER AROUND 605 PM CDT.
GATZKE AROUND 625 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4853 9561 4818 9573 4846 9636 4865 9626
TIME...MOT...LOC 2259Z 312DEG 38KT 4851 9618

RIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 135 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marshall

When
September 2, 5:15 PM CST
Where
Marshall County, 2.39 mi ENE of Middle River
Measured
1 in hail
Reported by
Public
Coordinates
48.440, -96.120

Some quarter sized hail was mixed in with a lot of smaller sized hail.

Hail, Marshall

When
September 2, 5:20 PM CST
Where
Marshall County, 6.45 mi E of Middle River
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
48.440, -96.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532066, 532067.